Research Article: Case report presenting the diagnostic challenges in a patient with recurrent acquired angioedema, antiphospholipid antibodies and undetectable C2 levels

Date Published: June 4, 2018

Publisher: BioMed Central

Author(s): Arturo J. Bonnin, Charles DeBrosse, Terri Moncrief, G. Wendell Richmond.

http://doi.org/10.1186/s13223-018-0246-9

Abstract

Angioedema secondary to acquired C1 inhibitor deficiency (AAE) is a rare disease. It usually is associated with lymphoproliferative disorders. We present a case of AAE in a patient with antiphospholipid syndrome (APS), a non-Hodgkin lymphoproliferative disorder (NHL) with undetectable levels of C2, C4, and an undetectable CH50. The co-existence of AAE, APS, and NHL, with an undetectable C2 level, to the best of our knowledge, has never before reported together in the same patient.

A patient with a recent history of thrombosis presented with recurrent episodes of angioedema. The workup revealed undetectable levels of C2, C4 and undetectable CH50. Quantitative levels of C1 inhibitor and C1q were low. C1 inhibitor function was less than 40%. Anti-cardiolipin antibodies were found. The patient was initially treated on demand with intravenous plasma-derived human C1-INH concentrates, (Cinryze® Shire). Later the patient received prophylactic therapy with danazol. She was diagnosed with lymphoma 3 years after her first episode of angioedema. Single agent therapy with rituximab was not only effective in treating her lymphoma but also preventing further episodes of angioedema. Anti-cardiolipin antibody titers also declined. Additionally, marked early primary pathway complement component abnormalities and CH50 also corrected, although incomplete normalization of C4 proved to be due to a heterozygous C4 deficiency.

This case shows the unique association of AAE, APS and NHL in a patient with undetectable levels of early complement components. Additionally, this case also shows for the first time the effectiveness of rituximab therapy in all three disease states while co-existing simultaneously in the same patient.

Partial Text

Angioedema secondary to acquired C1 inhibitor deficiency (AAE) presents with recurrent episodes of skin and mucosal swelling clinically indistinguishable from the hereditary form. Clinically the two are differentiated by the later onset of symptoms in AAE and the lack of family history of angioedema [1]. The prevalence of AAE has been estimated to be around 1: 600,000 [2]. The association of AAE with APS has been reported rarely [3–6], though its association preceding or following MGUS (monoclonal gammopathy of undetermined significance) and lymphomas is a common one [7]. Low serum C2 and C4 levels have been frequently found in AAE since the disease was first reported in the literature [8]. A low CH50 may be detected in any disease that involves activation of the classical complement pathway, but an undetectable CH50 suggests that a complement component is markedly depleted, functionally deficient or absent [9].

A 64 y/o Caucasian female developed pain in her left leg in December 2008. A venous ultrasound identified a thrombus. Her use of supplemental estrogen was felt to be a contributing factor. She was placed initially on enoxaparin followed by warfarin for 6 months. Thereafter she received aspirin 81 mg daily.

AAE association with lymphoproliferative disorders or autoantibodies is well established [10, 11]. AAE is uncommon. However, recently series have reported the presentation, associations and responses to treatment in large cohorts of patients with AAE [2, 7, 12]. This patient, in addition to having AAE, met the Sapporo Criteria for the diagnosis of Antiphospholipid Syndrome [13]. APS has rarely been reported to be associated with acquired C1 inhibitor deficiency [3–6].

 

Source:

http://doi.org/10.1186/s13223-018-0246-9

 

Leave a Reply

Your email address will not be published.